Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 67, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 20, 2009, 4:39 PM CDT for Cullman County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2009, 4:39 PM CDT (21:39 UTC)
- Expired
- Aug 20, 2009, 6:54 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:58 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 20, 2:58 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 258 PM CDT THU AUG 20 2009 .SYNOPSIS...A HIGHLY AMPLIFIED RIDGE DOMINATES MUCH OF THE WESTERN PORTIONS OF THE US. THIS IS ACTING TO PUSH THE TROUGH OVER THE MIDWEST FURTHER EAST. THE NOTABLE FEATURES WITH THE UPPER TROUGH INCLUDE: THE SFC COLD FRONT PUSHING AHEAD OF IT...A MCS JUST AHEAD OF THE FRONT OVER N AR/S MO IS GRADUALLY SHIFTING SOUTHEAST OVER N MS...AND A LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY TRAVERSING THE TN VALLEY. && .SHORT TERM (TONIGHT THROUGH SUNDAY)...A SOMEWHAT TRICKY FORECAST TONIGHT WITH A LINE OF CONVECTION AHEAD OF AN OUTFLOW BOUNDARY SPAWNED FROM THE AFOREMENTIONED MCS. THIS ACTIVITY IS STRENGTHENING MAINLY DUE TO INCREASED INSTABILITY FROM DAYTIME HEATING BETWEEN THE BREAKS IN THE CLOUDS OVER N AL. EXPECTING THIS LINE TO CONTINUE PUSHING SOUTHEAST TONIGHT AND EXITING THE REGION BY 03-06Z. PWATS ARE STILL MAXIMIZED...AROUND 2.0 INCH WITH SBCAPES OF 1000-2000 J/KG. THERE MAY BE MORE SHOWER/THUNDERSTORM ACTIVITY DEVELOP BEHIND THIS LINE DUE TO THE PROXIMITY OF THE SFC COLD FRONT. AS THE SFC COLD FRONT PUSHES CLOSER TO THE TN VALLEY...THE DEVELOPMENT OF ANOTHER QLCS LINE FRIDAY MORNING IS LIKELY. DCAPES ARE ESPECIALLY HIGH (1500 J/KG) WHICH MAY BE DUE TO DRY AIR ALOFT MIXING DOWN. THOUGH SBCAPES ARE NOT PARTICULARLY HIGH...A DAMAGING WIND THREAT IS POSSIBLE WITH THESE STORMS ALONG WITH HEAVY RAINFALL. IN FACT...DEPENDING ON EXACTLY HOW MUCH RAINFALL DROPS TONIGHT INTO TOMORROW MORNING...THERE MAY BE A WIDESPREAD FLASH FLOODING THREAT. THE NAM/GFS CONTINUE TO DUEL ON EXACTLY HOW RAPIDLY THE FRONT WILL PASS OVER THE REGION. GFS ROCKETS THE FRONT PAST THE AREA BY 12-18Z WHILE NAM SLOWLY PASSES THE FRONT BY 21-03Z. AT THIS POINT...THERE IS SOME UNCERTAINTY ON HOW QUICKLY THE UPPER TROUGH WILL LIFT NE. ALSO THE TRACK OF THE TROUGH FURTHER NORTH OF THE AREA WOULD INDICATE A SLOWER PROGRESSION OF THE FRONT. HAVE CHOSEN TO TAKE A CONSENSUS OF THE TRACKS AND SLOWLY BRING THE FRONT OVER THE AREA THROUGH THE DAY. MUCH OF THE SHOWER ACTIVITY SHOULD EXIT WITH THE FRONTAL PASSAGE BY 00-03Z OVER NE AL. BEHIND THIS FRONT IS A NOTICEABLY COOLER AND DRIER AIR MASS. THE MOVEMENT OF THE TROUGH CLOSER TO THE EASTERN SEABOARD WILL KEEP HURRICANE BILL AWAY FROM THE EASTERN SEABOARD. A VERY NICE WEEKEND IS THEN IN STORE FOR MUCH OF THE SOUTHEAST WITH TEMPS IN THE LOW TO MID 80S AND DEWPOINTS GRADUALLY DROPPING INTO THE UPPER 50S TO LOW 60S. THIS DROP IN MOISTURE WILL RESULT IN LOWER NIGHTTIME LOWS IN THE LOWER 60S THROUGH SUNDAY NIGHT. .LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)...A FAIRLY QUIET WEATHER PATTERN WILL CONTINUE FOR THE EXTENDED FORECAST. THE ADDITION OF MOSTLY CLOUDY CONDITIONS AND TEMPS WILL BE THE MAIN CHANGES THROUGH THE FORECAST PERIOD AS THE UPPER TROUGH CONTINUES ITS TRACK EASTWARD. BOTH GFS/ECMWF HAVE THEIR OWN VERSION OF AN EDDY EJECTING OFF THE SOUTHERN PORTION OF THE TROUGH AND PROCEEDING SW TOWARDS THE TN VALLEY AND INTO THE N GULF. HAVE KEPT SOME CLOUDS OVER NE AL FOR MONDAY AND TUESDAY. OTHERWISE A GENERAL TREND BACK TO SEASONAL TEMPS HAS BEEN KEPT WITH HIGHS IN THE MID TO UPPER 80S WITH LOWS IN THE MID 60S. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 85 64 84 60 / 80 60 20 10 0 SHOALS 71 85 63 83 59 / 80 50 10 10 0 CULLMAN 72 83 65 82 60 / 80 60 20 10 0 FAYETTEVILLE 70 83 63 82 58 / 80 60 20 10 0 ALBERTVILLE 71 84 65 83 60 / 90 70 20 10 0 FORT PAYNE 72 84 64 84 60 / 90 70 20 10 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SL.77
Hazardous weather outlook, Aug 20, 12:55 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT THU AUG 20 2009 ALZ001>010-016-TNZ076-096-097-210300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TENNESSEE VALLEY INTO TONIGHT. WITH AN EXTREMELY MOIST AIRMASS IN PLACE...VERY HEAVY RAINS ARE POSSIBLE IN SOME LOCATIONS. SOME INSTANCES OF FLASH FLOODING ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE RECEIVED RECENT RAINFALL. SOME OF THE THUNDERSTORMS MAY BECOME STRONG...WITH WIND GUSTS TO 55 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY ON FRIDAY...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE DAY. SOME OF THESE STORMS MAY BE STRONG...WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DEPENDING UPON HOW MUCH RAIN FALLS DURING THURSDAY... FLOODING AND FLASH FLOODING MAY BECOME AN ISSUE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SPOTTERS HOWEVER ARE URGED TO SEND INCIDENTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE. RSB/JLL
In the hours before
Special weather statement, Aug 20, 1:31 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 PM CDT THU AUG 20 2009 ALZ001>003-201915- COLBERT-FRANKLIN-LAUDERDALE- 131 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 215 PM CDT... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT SITE...OR 8 MILES NORTHEAST OF RED BAY...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DEMPSEY...MYNOT...DUKETON. SRYGLEY CHURCH...BELGREEN. THE QUAD CITIES. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Special weather statement, Aug 20, 2:15 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 215 PM CDT THU AUG 20 2009 ALZ001-002-004-005-202000- COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE- 215 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE...LAWRENCE AND LIMESTONE COUNTIES UNTIL 300 PM CDT... AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORD CITY...OR 9 MILES EAST OF FLORENCE... MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTER STAR...RED BANK. KINGTOWN...WHITEHEAD...LEXINGTON. ROGERSVILLE AND OLIVER. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Special weather statement, Aug 20, 2:32 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 232 PM CDT THU AUG 20 2009 ALZ004-202000- LAWRENCE- 232 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 3 PM CDT... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANDERSVILLE...OR 6 MILES WEST OF MOULTON... MOVING NORTHEAST AT 20 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WREN. MOULTON. CHALYBEATE SPRINGS...CADDO. ANOTHER STRONG THUNDERSTORM LOCATED OVER RURAL SOUTHWEST LAWRENCE COUNTY WILL AFFECT THE BANKHEAD NATIONAL FOREST. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Special weather statement, Aug 20, 3:01 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 301 PM CDT THU AUG 20 2009 ALZ004-005-007-202045- LAWRENCE-LIMESTONE-MORGAN- 301 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 345 PM CDT... AT 3 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LANDERSVILLE... WREN AND MOULTON. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF MOULTON... MOVING TO THE NORTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS...CADDO... TRINITY AND DECATUR. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Special weather statement, Aug 20, 3:43 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 343 PM CDT THU AUG 20 2009 ALZ007-202130- MORGAN- 343 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 430 PM CDT... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MASSEY...OR 11 MILES SOUTHWEST OF HARTSELLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MASSEY...NEEL. BASHAM. LEESDALE...HARTSELLE. FLINT CITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Special weather statement, Aug 20, 4:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 411 PM CDT THU AUG 20 2009 ALZ016-202145- CULLMAN- 411 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 445 PM CDT... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOOD HOPE...OR 8 MILES SOUTH OF CULLMAN... MOVING NORTHEAST AT 20 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GOOD HOPE...BALDWIN. PHELAN...HANCEVILLE. SOUTH VINEMONT. FAIRVIEW...BAILEYTON. RAINFALL AMOUNTS OF ONE TO TWO INCHES OF RAIN ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.